Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 135, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 20, 2008, 2:12 PM CDT for Lamar County, Marion County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2008, 2:12 PM CDT (19:12 UTC)
- Expired
- Sep 20, 2008, 4:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lamar County, MS, Marion County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 954 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 201912
FFWJAN
MSC073-091-202115-
/O.NEW.KJAN.FF.W.0135.080920T1912Z-080920T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
212 PM CDT SAT SEP 20 2008
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITIES OF...SANDY HOOK...COLUMBIA...
LAMAR COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF WEST HATTIESBURG...
* UNTIL 415 PM CDT
* AT 209 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
VERY HEAVY RAINFALL ASSOCIATED WITH THUNDERSTORMS MOVING SLOWLY
ACROSS MARION INTO LAMAR COUNTIES. ADDITIONAL RAINFALL OF TWO TO
THREE INCHES IS POSSIBLE OVER THE WARNING AREA AND THIS WOULD RESULT
IN FLASH FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3102 8951 3100 8955 3100 8983 3107 8984
3107 8991 3112 8993 3126 8989 3137 8947
3137 8945 3135 8944 3135 8935 3101 8934
3101 8941 3099 8943
$$
EECWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 9:55 AM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Sep 20, 9:55 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 955 AM CDT SAT SEP 20 2008 .UPDATE...LATEST SATELLITE IMAGERY SHOWS A BROAD FLAT UPPER TROUGH OVER THE MISSISSIPPI VALLEY REGION WITH A SERIES OF WEAK IMPULSES ROTATING AROUND IT. GOOD ISENTROPIC LIFT HAS BEEN THE MAIN REASON FOR THIS MORNINGS LOCALLY HEAVY RAINS AND EMBEDDED THUNDERSTORMS. THE ELEVATED BOUNDARY CONTINUES TO PERSIST ACROSS AN AREA JUST SOUTHEAST OF THE NATCHEZ TRACE...WHICH IS REFLECTED BY RADAR IMAGERY. ALSO AN INVERTED SURFACE TROUGH ACROSS THE NORTHWEST DELTA REGION. EXPECT THE ISENTROPIC LIFT TO CONTINUE WITH THE POTENTIAL FOR SOME LOCALLY HEAVY RAINS. SO WILL CONTINUE TO KEEP THE BEST POPS GENERALLY ALONG AND SOUTHEAST OF THE NATCHEZ TRACE CORRIDOR PER ELEVATED BOUNDARY. CURRENT HIGHS FROM THE UPPER 70S EAST TO THE LOWER 80S WEST STILL LOOKS TO BE ON TRACK...ESPECIALLY WITH LESS CLOUDS WEST OF THE MS RIVER. THE RAINS WILL MAKE TODAYS FORECAST HIGHS A CHALLENGE FOR THE REST OF THE REGION./17/ && .AVIATION...LOOKS LIKE MEI WILL HAVE GREATEST IMPACTS FROM CONVECTION AS WE GO INTO THE EARLY AFTN WITH GTR/JAN/HBG ON THE FRINGES. EXPECT IFR CONDITIONS TO PREVAIL AT MEI WITH OCNL MVFR CONDITIONS AT GTR/HBG/JAN UNTIL ABOUT AROUND 18Z. AS CONVECTION ATTEMPTS TO SHIFTS EWD...HBG COULD HAVE BIGGER CONCERNS AFTER 18Z GLH WILL REMAIN ON THE EASTERN EDGE OF A STRATUS DECK THIS MORNING...BUT EROSION OF THE DECK WILL SEND THEM TO VFR STATUS FOR THE AFTERNOON. VFR CONDITIONS WILL PREVAIL AT GWO...BUT A FEW SHOWERS COULD IMPACT THE AREA THIS AFTN. FOR TONIGHT...THERE WILL BE SOME FOG AS WOULD BE EXPECTED WITH THE WET GROUND...BUT MID LEVEL CLOUDS MAY LIMIT SFC COOLING AND FOG PRODUCTION AND WILL KEEP MVFR FORECASTS FOR NOW. /EC/ && .PREVIOUS DISCUSSION...358 AM CDT SAT SEP 20 2008 .SHORT TERM...MOST OF THE CENTRAL PORTIONS OF THE CWA WILL START OFF WITH A WET MORNING. MOST OF THE NIGHT PERIOD THERE HAVE BEEN DECENT SIZED RAIN AREAS WITH EMBEDDED TSRA MOVING GENERALLY NE. THERE EXISTS A NICE ELEVATED BOUNDARY ACROSS THE CENTRAL PORTIONS OF THE CWA WITH A WEAK INVERTED SFC REFLECTION SHOWING UP AS A PRESSURE TROUGH. ALOFT THERE EXISTS A SOLID AREA OF CYCLONIC FLOW WITHIN A BROAD UPPER LOW/TROUGH WHICH IS PROVIDING DECENT ASCENT OVER THE CWA. POCKETS OF BETTER LOW LEVEL MOISTURE ARE SUPPORTING THE RAIN AREAS AND THIS IS EXPECTED TO CONTINUE FOR MOST OF TODAY. WE MAY ACTUALLY SEE SFC CONVERGENCE GET ENHANCED ALONG THE I-55 CORRIDOR LATER TODAY AS SOME DRIER LOW LEVEL AIR MOVES IN FROM THE EAST AND HELPS SHARPEN UP THE INVERTED SFC TROUGH. OVERALL...MOISTURE ASSOCIATED WITH THIS SYSTEM IS NOT PARTICULARLY DEEP AS INDICATED BY WATER VAPOR IMAGERY. HOWEVER...MOISTURE BETWEEN 850 AND 600 MB IS MORE THAN SUFFICIENT AND WITH DECENT ISENTROPIC ASCENT HOLDING STEADY TODAY...DECENT RAIN CHANCES WILL EXIST. AT THIS POINT...LOOKS LIKE THE I-55 CORRIDOR WILL CONTINUE TO BE THE AREA FOR THE BEST PRECIP CHANCES. CHANCES WILL DROP OFF ON EACH SIDE OF THE CWA. OVERALL...NOT EXPECTING A GREAT DEAL OF RAIN...BUT THERE DOES EXIST THE POTENTIAL FOR CONVECTION AND THE LOCALIZED AREAS THAT SEE THE FEW STORMS WILL SEE HIGHER PRECIP TOTALS. I WILL CONTINUE TO WORD ISO THUNDER WITH THE SHOWER ACTIVITY. TEMPS WILL BE TOUGH AGAIN TODAY AS PRECIP/CLOUDS WILL ALLOW FOR POTENTIALLY A LARGE VARIATION ACROSS PORTIONS OF THE CWA. SINCE THICKER CLOUDS AND PRECIP EXIST TO START THE PERIOD...WE SHOULD SEE AN OVERALL COOLER DAY. THE WARMEST AREAS LOOK TO BE ALONG AND W OF THE MS RIVER AS THINNER CLOUDS LOOK TO EXIST. FOR TONIGHT...THE OVERALL PRECIP ACTIVITY LOOKS TO BE A GOOD BIT LESS AS THE FLOW WEAKENS SOME AND THE RESULTING ISENTROPIC ASCENT IS LESS. BEST CHANCES LOOK TO OCCUR DURING THE EARLY EVENING AS ACTIVITY MAY LINGER FROM THE AFTERNOON. I WILL LOWER POPS 10% ACROSS THE BOARD AND GO WITH A 30-40% RANGE. AFTER 03Z...I WILL LOWER POPS AGAIN AND MENTION JUST SLIGHT CHANCE. AS FOR TEMPS...LOOKS LIKE GUID IS AGAIN TOO COOL AND I WILL WARM MOST LOCATIONS. I WONT GET TOO AGGRESSIVE AS THE POTENTIAL FOR SLIGHTLY DRIER AIR TO MOVE IN MAY ALLOW FOR LOWER VALUES. HOWEVER...CLOUDS AND LIGHT WINDS SHOULD KEEP TEMPS WARMER THAN GUID VALUES. FOR SUN THROUGH SUN NIGHT...WE REALLY START TO LOOSE OUR LIFT FROM THE LINGERING BROAD UPPER TROUGH AND WE SHOULD SEE EVEN LESS PRECIP ACTIVITY AROUND. WHAT DOES OCCUR LOOKS TO BE MORE DIURNAL AND I HAVE INDICATED THAT IN THE GRIDS. GUID POPS INDICATE THIS TREND AND I HAVE FOLLOWED. AS FOR TEMPS...GUID VALUES ARE NOT TOO BAD BUT MAY BE A LITTLE LOW IF CLOUDS THIN MORE. I THINK WE WILL SEE A BIT LESS CLOUDS AND HAVE ADDED A FEW DEGREES TO SOME LOCATIONS FOR HIGHS. GENERALLY HAVE GONE WITH 82-85 FOR HIGHS. FOR SUN NIGHT LOWS...GUID AGAIN SEEMS TOO COOL. WITH A COMBINATION OF SOME LIGHT WINDS AND LINGERING CLOUDS...I HAVE WARMED LOWS A FEW DEGREES WITH THE COOLEST TEMPS ACROSS THE E/NE. /CME/ .LONG TERM...MONDAY THROUGH SATURDAY...BY MONDAY THE S/W IS EXPECTED TO MOVE EAST OF THE AREA AND HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION. A FEW SHOWERS WILL LINGER ACROSS THE SOUTHEASTERN PORTIONS OF THE CWFA FOR MONDAY. HEIGHTS WILL BE RISING THROUGH THE DAY AND DRIER AIR WILL BEGIN TO MOVE IN...SO THESE SHOWERS SHOULD BEGIN TO MOVE OUT OF THE AREA BY MONDAY NIGHT. RIDGING ALOFT WILL BEGIN TO TAKE OVER THE AREA AND KEEP THE AREA DRY FOR TUESDAY THROUGH FRIDAY. IN THE LOW LEVELS THE AREA WILL SEE DRIER AIR ADVECT INTO THE REGION FROM THE ENE AS A BACKDOOR FRONT APPROACHES. THIS COMBINED WITH SOME CAPPING OVER THE REGION SHOULD PROVIDE FOR LITTLE CLOUD COVER OVER THE CWFA FOR THE MIDDLE TOWARD THE END OF THE WORK WEEK. THIS MAINLY LEAVES FOR A TEMPERATURE FORECAST FOR TUESDAY AND BEYOND. HAVE REMAINED WITH MEX GUI HIGHS THAT GIVES PRETTY NORMAL VALUES IN THE MIDDLE 80S. WITH CLEAR SKIES AND DRIER AIR ADVECTING INTO THE REGION HAVE LOWERED LOWS A BIT. THIS IS MAINLY TO TREND VALUES CLOSER TO ENSEMBLE GUI. THIS WILL GIVE MAINLY LOWER 60S WITH LOCATIONS IN THE EAST AND NORTHEAST POSSIBLY DIPPING INTO THE UPPER 50S WHERE THE BEST RADIATIONAL COOLING WILL OCCUR./14/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 79 65 82 62 / 60 42 30 10 MERIDIAN 79 63 83 59 / 56 32 25 11 VICKSBURG 81 64 84 63 / 38 31 29 9 HATTIESBURG 82 65 83 63 / 67 31 26 15 NATCHEZ 80 64 82 63 / 57 28 30 14 GREENVILLE 83 62 83 62 / 32 28 31 8 GREENWOOD 79 63 82 61 / 43 34 34 8 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
Hazardous weather outlook, Sep 20, 4:02 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 402 AM CDT SAT SEP 20 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 210915- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 402 AM CDT SAT SEP 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CME
In the hours before
Special weather statement, Sep 20, 12:56 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1256 PM CDT SAT SEP 20 2008 MSZ072>074-201910- FORREST MS-LAMAR MS-MARION MS- 1256 PM CDT SAT SEP 20 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 7 MILES WEST OF KOKOMO AT 1256 PM CDT...MOVING EAST AT 20 MPH. HEAVY RAINFALL OF TWO TO THREE INCHES AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO EXPECTED WITH THIS STORM. OTHER STORMS ARE DEVELOPING OVER SOUTHERN MARION AND LAMAR COUNTIES AND MOVING NORTH TOWARD THE PURVIS AND COLUMBIA AREAS. THESE STORMS COULD BECOME STRONG AS WELL. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN SOUTHERN MARION...LAMAR AND FORREST COUNTIES SHOULD MONITOR THIS STORM CLOSELY. EEC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 8:12 PM CDT | Flash Flood Warning | JAN | Lowndes, Oktibbeha | 2 hr |
| Sep 20, 7:11 AM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 83 min |
| Sep 20, 8:51 AM CDT | Flash Flood Warning | JAN | Franklin, Lincoln | 114 min |
| Sep 20, 1:31 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 59 min |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.